Why does nitric acid stain the skin yellow?


Quick Answer

According to Deborah Spurlock of Indiana University Southeast, "the yellow stains on skin caused by nitric acid are the result of a xanthoprotein reaction." Xanthoproteic acid forms when nitric acid reacts with amino acids on the skin, and this reaction produces the yellow tint. Corrosion Doctors state that nitric acid is considered to be a strong acid and oxidant that is aggressive to most metals.

Continue Reading

Full Answer

According to the National Academy of Science's laboratory chemical safety summary on nitric acid, concentrated nitric acid vapors are highly hazardous to the eyes, skin and mucous membranes. The compound causes mild irritation and hardening of the skin. It also stains the skin yellow and produces deep, painful burns. When in contact with the eyes it is possible that severe burns and permanent damage result. Inhalation of nitric acid causes respiratory irritation and complications such as pulmonary edema. Ingestion leads potentially to burning of the mouth, throat and stomach.

The Centers for Disease Control advises flushing the skin and eyes with water immediately following contact with nitric acid. If inhaled or swallowed, medical attention is necessary. Possible medical complications from exposure to nitric acid beyond irritation of the eyes, skin and mucous membranes include delayed pulmonary edema, pneumonitis, bronchitis and dental erosion.

Learn more about Acids & Bases

Related Questions